Case• 22. Hypoglycaemia

Case22. Hypoglycaemia

SUMMARY

A 55-year-old man collapses in your general dental surgery. What is the cause and what would you do?

History

Problem

The patient appears to become distant and incoherent towards the end of a treatment session.

Medical history

Having re-checked the medical history before commencing the treatment, you are aware that he is an insulin-dependent diabetic. He has had diabetes mellitus for 40 years and is currently taking insulin 20 IU in the morning and 15 IU at night. In addition he has peripheral vascular disease resulting in intermittent claudication and angina, for which he takes glyceryl trinitrate (GTN) spray when necessary.

Dental history

This gentleman has been a regular patient at the dentist for a number of years. On this occasion he has attended during his lunch hour for routine dental treatment involving simple periodontal treatment and the preparation of a six-unit bridge under local anaesthesia.

What is the likely diagnosis?
Hypoglycaemia.
Why was this particular diabetic at risk of hypoglycaemia?
The patient is an insulin-dependent diabetic. He has an absolute deficiency of insulin and requires insulin to control his blood glucose. Hypoglycaemia is an effect of the insulin rather than the diabetes itself.
What are the underlying events leading to the clinical presentation?
The patient said he had taken his insulin as normal. This has mobilized glucose from the blood into the tissues, reducing the blood glucose level. The patient must eat to replenish his blood glucose otherwise the level will continue to fall. Glucose is almost the only energy source for the brain but it stores little and requires a constant supply in the blood. Reduction in blood glucose starves the brain and results in abnormal brain activity. This may present as altered behaviour, including aggression and confusion.
What would you do immediately?

• Reassure the patient
• Assess vital signs, blood pressure, pulse and respiratory rate.

Examination

The patient is conscious. However, he is becoming increasingly confused and is sweaty and has tachycardia.

What other signs would you look for?
Signs of sympathetic nervous system activity may accompany hypoglycaemia as the body tries to mobilize glucose. This could lead to the patient being sweaty and tachycardic. However, neuropathy and vascular disease are common complications of diabetes and may prevent signs of sympathetic activation being apparent until a late stage. It is important not to waste time looking for other signs to confirm your diagnosis for the following reasons:

• the condition can worsen quickly;
• the history of diabetes and presentation are diagnostic;
• treatment cannot cause any significant adverse effects – raising blood glucose in the short />

Only gold members can continue reading. Log In or Register to continue

Jan 9, 2015 | Posted by in Oral and Maxillofacial Pathology | Comments Off on Case• 22. Hypoglycaemia
Premium Wordpress Themes by UFO Themes